Medsafe is investigating a batch of insulin that appears to be causing blood sugar levels to spike among users with type 1 diabetes.
A number of people using Novo Nordisk’s NovoRapid insulin have contacted Medsafe with concerns for the product, a spokesperson said.
Natasha Crombie, who has been using the product for 11 years, noticed a change with her body’s reaction to it on Saturday.
“I was feeling tired and was developing a headache. I was unable to lower my blood sugars from 15 millimoles per litre [to] 18mmol/L despite using four times more fast acting insulin than normal.”
Crombie quickly developed a severe headache and experienced nausea and vomiting.
Diabetes New Zealand lists a healthy blood sugar level as between 4mmol/L and 8mmol/L.
Batch KR72M95 has been identified as the product causing the issues. Medsafe has contacted the product’s supplier to urgently obtain information about the batch.
“Information provided to Medsafe by the supplier to date does not indicate a product quality issue,” a spokesperson said.
NovoRapid is a Pharmac-funded product on sale for around $30 each. Crombie, who is part of a type 1 diabetes support group on Facebook, said a number of people – though not all – have reported similar issues with the same batch.
“There have been numerous members commenting on their higher than usual blood sugars since using batch KR72M95, however, the other members using the same batch have …. noticed no changes.”
Crombie said she was worried about the long-term affects of having high blood sugar levels. But the lack of other stock at her local pharmacy means she has no other choice but to continue using it.
Crombie is among those who contacted Medsafe with concerns.
“If this batch of NovoRapid is indeed faulty, and people are unaware, it is likely that they will have trouble lowering their blood sugars,” Crombie said.
Medsafe advises patients to continue using the medicine and continue monitoring their blood sugar levels as normal.
The product has not been recalled. Novo Nordisk has been contacted for comment.